Alert archive / Iowa / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 91, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 5, 2007, 10:24 AM CDT for Crawford County, Iowa. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 5, 2007, 10:24 AM CDT (15:24 UTC)
- Expired
- May 5, 2007, 10:44 AM CDT
- In force
- 20 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Crawford County, IA
The radar
The Omaha radar (KOAX), 103 km from the middle of the area, began a volume at 15:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 3.4 hours before the alert went out and 342 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1815 J/kg
- Mixed-layer CIN
- -206 J/kg
- Mixed-layer LCL
- 656 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 276 m²/s²
- 0-3 km storm-relative helicity
- 231 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 051524 SVRDMX IAC047-051600- /O.NEW.KDMX.SV.W.0091.070505T1524Z-070505T1600Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 1024 AM CDT SAT MAY 5 2007 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN CRAWFORD COUNTY IN WEST CENTRAL IOWA... * UNTIL 1100 AM CDT... * AT 1019 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR UTE...OR 24 MILES SOUTHWEST OF IDA GROVE...AND MOVING NORTH AT 45 MPH. * THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF NORTHWESTERN CRAWFORD COUNTY...INCLUDING THE TOWNS OF CHARTER OAK AND RICKETTS. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING. LAT...LON 4198 9568 4198 9559 4221 9555 4221 9567 $$ JOHNSON
2 follow-up statements
000 WWUS53 KDMX 051537 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1037 AM CDT SAT MAY 5 2007 IAC047-051600- /O.CON.KDMX.SV.W.0091.000000T0000Z-070505T1600Z/ CRAWFORD IA- 1037 AM CDT SAT MAY 5 2007 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN CRAWFORD COUNTY UNTIL 1100 AM CDT... AT 1032 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES SOUTHEAST OF DANBURY...OR 15 MILES SOUTHWEST OF IDA GROVE...MOVING NORTH AT 35 MPH. THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF NORTHWESTERN CRAWFORD COUNTY. IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4198 9568 4198 9559 4221 9555 4221 9567 $$ JOHNSON
000 WWUS53 KDMX 051544 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1044 AM CDT SAT MAY 5 2007 IAC047-051554- /O.CAN.KDMX.SV.W.0091.000000T0000Z-070505T1600Z/ CRAWFORD IA- 1044 AM CDT SAT MAY 5 2007 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CRAWFORD COUNTY HAS BEEN CANCELLED... AT 1041 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE HALF INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND ASKING THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE. LAT...LON 4198 9568 4198 9559 4221 9555 4221 9567 $$ JOHNSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 3:23 AM CDT, 7 hours 1 minute earlier.
Area forecast discussion, May 5, 3:23 AM CDT, 7 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 323 AM CDT SAT MAY 5 2007 .DISCUSSION... SLOW PROGRESSION OF WESTERN TROF WL CONTINUE TO PROVIDE FORECAST CHALLENGES REGARDING TEMPS AND PCPN THROUGH THE NEXT SEVERAL DAYS. CURRENTLY...EAST TO SOUTHEAST SFC FLOW REMAINS ACRS IA WITH SUBTLE WARM FRONT ACRS MISSOURI. BEST THRUST OF LLJ REMAINS WEST OF IA WHERE WIDESPREAD CONVECTION CONTINUES ACRS MUCH OF NEBRASKA AND NORTHERN KS. FOR TODAY...LARGE UPPER LOW WL PASS THROUGH THE FOUR CORNERS REGION WITH ADDITIONAL CYCLOGENESIS ACRS SE COLORADO. LOW CIGS WL BE SLOW TO ERODE DURING THE DAY WITH SOUTHERN PORTIONS OF IA MOST LIKELY TO SEE SOME SOME SUN BY AFTERNOON. ANY SUN WOULD ALLOW TEMPS TO CLIMB QUICKLY AND DESTABILIZE THE ATMOSPHERE RAPIDLY. NAM WAS INDICATING CAPES IN EXCESS OF 2000 J/KG BY LATE AFTERNOON IN THE SW PORTIONS OF THE CWA. MAY SEE ENOUGH CONVERGENCE TO PRODUCE SOME SCATTERED CONVECTION BY LATE AFTERNOON IN OUR SOUTH JUST NORTH OF THE WARM FRONT WITH SOME SEVERE POTENTIAL GIVEN THE POSSIBLE INSTABILITY. HOWEVER...IT STILL APPEARS THE MAIN SHOW WL BE WEST OF OUR AREA TODAY IN THE PLAINS WHERE CONDITIONS WL ONCE AGAIN BE RIPE FOR SVR WX. IA WL REMAIN ON EASTERN PERIPHERY OF SYSTEM TONIGHT ALTHOUGH LLJ AXIS WL BE APPROACHING AND WL LIKELY SEE ADDITIONAL CONVECTION OVERNIGHT ACRS THE WESTERN THIRD TO HALF OF STATE. STORMS WL LIKELY BE EFFICIENT PRECIPITATION PRODUCERS GIVEN DEPTH OF WARM LAYER AND AMOUNT OF MOISTURE WITH PWATS WELL IN EXCESS OF AN INCH. LOW LEVEL MOISTURE TRANSPORT WL BEGIN TO FOCUS MORE INTO IA ON SUNDAY INTO MONDAY AS FRONT PROGRESSES TOWARD THE STATE. EXPECT INCREASING THREAT OF PCPN DURING THIS TIME WITH HEAVY RAINFALL AND SOME SVR WEATHER PSBL...MAINLY FROM LARGE HAIL AND STRONG WINDS. MODELS CONTINUE SLOWER PROGRESSION INTO NEXT WEEK WITH CONTINUED CHANCES OF PCPN AS UPPER TROF AXIS REMAINS WEST OF IA THROUGH MIDWEEK. HAVE UNDERCUT GUIDANCE TODAY IN MOST AREAS EXCEPT THE SOUTHWEST WHERE SOME INSOLATION IS PSBL. APPEARS DRIER AIR WL WORK IN FROM THE EAST LATER TODAY AND TONIGHT WITH DEWPOINTS DROPPING AND HAVE LOWERED LOWS TO COMPENSATE FOR THE DRY EASTERLIES AT THE SFC. OTHERWISE...CONTINUE TO BE CONSERVATIVE IN DIURNAL TRENDS WITH CLOUD COVER LIMITING RANGES FROM DAY TO NIGHT. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && CC
Hazardous weather outlook, May 5, 5:45 AM CDT, 4 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 545 AM CDT SAT MAY 5 2007 IAZ033-034-044>046-057>059-070>072-081>083-092>094-061100- SAC-CALHOUN-CRAWFORD-CARROLL-GREENE-AUDUBON-GUTHRIE-DALLAS-CASS- ADAIR-MADISON-ADAMS-UNION-CLARKE-TAYLOR-RINGGOLD-DECATUR- 545 AM CDT SAT MAY 5 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO THIS EVENING. THE PRIMARY THREAT IS FROM LARGE HAIL AND DAMAGING WINDS ALTHOUGH AN ISOLATED TORNADO IS POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE THREAT OF THUNDERSTORMS WILL CONTINUE SUNDAY INTO EARLY NEXT WEEK. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON SUNDAY AS WELL WITH THE MAIN THREAT FROM LARGE HAIL AND DAMAGING WINDS. HEAVY RAINFALL MAY ALSO OCCUR FROM SUNDAY NIGHT INTO MONDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO THE EVENING AND AGAIN ON SUNDAY AFTERNOON AND EVENING. IAZ004>007-015>017-023>028-035>039-047>050-060>062-073-084>086- 095>097-061100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-WEBSTER- HAMILTON-HARDIN-GRUNDY-BLACK HAWK-BOONE-STORY-MARSHALL-TAMA-POLK- JASPER-POWESHIEK-WARREN-LUCAS-MONROE-WAPELLO-WAYNE-APPANOOSE- DAVIS- 545 AM CDT SAT MAY 5 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE BY LATE AFTERNOON INTO THE OVERNIGHT. ANY SEVERE THREAT WOULD BE FROM LARGE HAIL OR A DAMAGING WIND GUST. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE THREAT OF THUNDERSTORMS WILL EXIST SUNDAY AFTERNOON INTO EARLY NEXT WEEK. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON SUNDAY WITH THE MAIN THREAT FROM LARGE HAIL AND DAMAGING WINDS. HEAVY RAINFALL MAY ALSO OCCUR FROM SUNDAY NIGHT INTO MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED LATER TODAY OR TONIGHT. HOWEVER SPOTTERS MAY BE NEEDED LATER SUNDAY INTO EARLY MONDAY. IAZ074-075-061100- MARION-MAHASKA- 545 AM CDT SAT MAY 5 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT A FLOOD ADVISORY IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. ISOLATED THUNDERSTORMS ARE POSSIBLE BY LATE AFTERNOON INTO THE OVERNIGHT. ANY SEVERE THREAT WOULD BE FROM LARGE HAIL OR A DAMAGING WIND GUST. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE THREAT OF THUNDERSTORMS WILL EXIST SUNDAY AFTERNOON INTO EARLY NEXT WEEK. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON SUNDAY WITH THE MAIN THREAT FROM LARGE HAIL AND DAMAGING WINDS. HEAVY RAINFALL MAY ALSO OCCUR FROM SUNDAY NIGHT INTO MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED LATER TODAY OR TONIGHT. HOWEVER SPOTTERS MAY BE NEEDED LATER SUNDAY INTO EARLY MONDAY. CC
Nearby
Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.